Back To Top
National

Korea reports first death from rare blood clots likely linked to AstraZeneca shot

Man in early 30s dies after being hospitalized 12 days after first shot

A vial of the AstraZeneca vaccine (Yonhap-Reuters)
A vial of the AstraZeneca vaccine (Yonhap-Reuters)


A man in his early 30s who was hospitalized with blood clots in his brain after receiving his first dose of the AstraZeneca COVID-19 vaccine died Wednesday afternoon.

According to the Korea Disease Control and Prevention Agency, he is the first Korean to die from a rare type of blood clotting that is likely linked to the AstraZeneca vaccine.

The agency said the man died at around 2 p.m. Wednesday while being treated in intensive care.

About a week after he received an AstraZeneca shot on May 27, he began experiencing a severe headache that worsened over time, according to the agency. Then he was hospitalized on June 8 with “decreased consciousness.”

The agency said his brain scans and blood tests matched the diagnostic criteria of the vaccine’s blood-clotting side effect called thrombosis with thrombocytopenia, or TTS. His diagnosis with TTS was confirmed with positive PF4 ELISA results on Tuesday.

The agency said the man, who was not yet eligible for vaccination by age or occupation, was able to get vaccinated with a “leftover” dose.

He was the second known AstraZeneca vaccine-linked blood clot case in Korea. The first case, reported last month, also involved a man in his early 30s. 

As of Sunday, 458,246 people in their 30s have been inoculated with the AstraZeneca vaccine here.

By Kim Arin (arin@heraldcorp.com)

MOST POPULAR